Texas, 2008Flash Flooding in Texas, August 29, 2008
August 29, 2008 · NWS EWX · 5 events in 1 county or zone
An upper low near the Big Bend along with plenty of warm air advection, formed showers and thunderstorms along the Rio Grande. The storms formed to the south and southeast of Del Rio and then moved Northwest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low near the Big Bend along with plenty of warm air advection, formed showers and thunderstorms along the Rio Grande. The storms formed to the south and southeast of Del Rio and then moved Northwest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 29, 3:16 AM CST, 4 minutes earlier.
Area forecast discussion, Aug 29, 3:16 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
416 AM CDT FRI AUG 29 2008
.DISCUSSION...
UPPER LOW OVER NRN MEXICO WILL CONTINUE TO FUNNEL MOISTURE AND
CONVECTION UP THE RIO GRANDE AND PECOS RIVER REGIONS OF SOUTHWEST
TX. FLASH FLOODING IS LIKELY THROUGH DAYBREAK OVER PARTS OF VAL
VERDE COUNTY WHERE TRAINING THUNDERSTORMS IS OCCURRING. OTHER
ACTIVITY IS MORE INTERMITTENT AND LIGHTER BUT STILL CAPABLE OF
PRODUCING BRIEF RUNOFF PROBLEMS. WILL HOLD OFF ISSUING A FFA SINCE
THIS INCREASE IS LIKELY ASSOCIATED WITH THE LLJ AND SHOULD
DECREASE TO A LIGHTER RAIN PATTERN LATE THIS MORNING. THERE DOES
REMAIN A SLIGHT POTENTIAL FOR THE EVENT TO REPEAT TONIGHT SO WILL
ADDRESS THE LOCALLIZED THREAT IN THE ZONES AND HWO.
THE WET PATTERN IS EXPECTED TO BREAK DOWN OVER THE NEXT FEW DAYS
SATELLITE WV IMAGERY SHOWS THAT UPPER LEVEL WESTERLIES WILL BRING
DRIER AIR INTO NRN MEXICO TO HELP DISPERSE THE TROPICAL TAP
FEEDING THE UPPER LOW, AND MODELS SHOW A MID LEVEL RIDGE OVER THE
MISSISSIPPI RIVER VALLEY BUILDING OVER TX TO LOWER PRECIPITABLE
WATER VALUES TOWARD A MORE SEASONAL 1.5 INCHES BY SUNDAY. WITH
THAT COMES RISING MAX TEMPERATURES, BUT A RETURN TO TRIPLE DIGIT
HEAT NOT EXPECTED FOR NEXT WEAK JUST YET.
THE NEXT CONSIDERATION FOR THE FORECAST IS WHAT TO DO WITH GUSTAV
WHICH IS TRENDING FOR A MORE WESTWARD TRACK. THE GFS IS ALREADY
PORTRAYING A HOTTER AND DRIER INFLUENCE FOR TUESDAY INTO THURSDAY
AND THIS LOOKS REASONABLE FOR TEMPS IN THE MID TO UPPER 90S. MOST
MODEL DATA SENDS AT LEAST A PORTION OF GUSTAV OR ITS MOISTURE
WESTWARD TOWARD EAST TX LATE IN THE PERIOD WILL AVOID TRIPLE
DIGIT TEMPS IN THE EXTENDED FOR NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 92 74 94 74 95 / 20 20 20 10 20
AUSTIN BERGSTROM INTL AIRPORT 92 70 95 70 94 / 20 20 20 10 20
DEL RIO INTL AIRPORT 85 72 88 71 91 / 90 60 50 40 20
SAN ANTONIO INTL AIRPORT 89 74 92 73 93 / 30 30 30 10 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
18/08
Hazardous weather outlook, Aug 28, 4:21 AM CST, 22 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 AM CDT THU AUG 28 2008
TXZ171>173-183>194-202>209-217>225-228-291100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
521 AM CDT THU AUG 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flash Flood, Val Verde
- When
- August 29, 3:20 AM CST to 4:20 AM CST
- Where
- Val Verde County, 2.31 mi N of Del Rio to 2.55 mi SE of Del Rio
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.403, -100.896
Street flooding was reported in Del Rio.
Flash Flood, Val Verde
- When
- August 29, 7:07 AM CST to 8:07 AM CST
- Where
- Val Verde County, 3.43 mi E of Juno to 1.72 mi ESE of Juno
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.157, -101.063
Highway 163 at Juno was closed due to 3 feet of water over the road.
Flash Flood, Val Verde
- When
- August 29, 10:30 AM CST to 11:30 AM CST
- Where
- Val Verde County, 2.53 mi ENE of Del Rio to 2.7 mi NNW of Del Rio
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.386, -100.862
There were a number of vehicles stalled along with one person having to be rescued from a vehicle at Railway and Highway 90 East.
Flash Flood, Val Verde
- When
- August 29, 10:55 AM CST to 11:55 AM CST
- Where
- Val Verde County, 0.63 mi SSE of (Drt)del Rio Intl Ar to 1.18 mi SSE of (Drt)del Rio Intl Ar
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.362, -100.915
Cienegas Road was barricaded due to high water covering the roadway.
Flash Flood, Val Verde
- When
- August 29, 11:00 AM CST to 12:00 PM CST
- Where
- Val Verde County, 0.69 mi N of Del Rio to 1.76 mi WSW of (Drt)del Rio Intl Ar
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.380, -100.900
Numerous residential streets were flooded in the city of Del Rio.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, August 29, 20082 injured · $77,000 · 61 kt wind · 9 events
- Damaging Wind in Arizona, August 29, 2008$150,000 · 52 kt wind · 1 event
- Flash Flooding in New Mexico, August 29, 20081 injured · $79,000 · 3 events
- Damaging Wind in Arizona, August 29, 2008$100,000 · 52 kt wind · 1 event
- Damaging Wind in Texas, August 29, 2008$20,000 · 56 kt wind · 1 event
- Hail and Damaging Wind in Kansas, August 29 to 30, 20081.5 in hail · 13 events
- Hail and Damaging Winds in Kentucky, August 29, 2008$13,000 · 50 kt wind · 3 events
- Hail in Colorado, August 29, 20081 in hail · 6 events
- Hail and Damaging Winds in Arkansas, August 29, 2008$8,000 · 50 kt wind · 5 events
- Flash Flood and Hail in Kansas, August 29, 2008$200 · 0.88 in hail · 4 events
- Damaging Winds in Texas, August 29, 2008$3,000 · 56 kt wind · 2 events
- Damaging Winds in Georgia, August 29, 2008$2,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126108, 126111, 126112, 126113, 126114.